On the Robin spectrum for the hemisphere

Zeév Rudnick*, Igor Wigman

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review


We study the spectrum of the Laplacian on the hemisphere with Robin boundary conditions. It is found that the eigenvalues fall into small clusters close to the Neumann spectrum, and satisfy a Szegő type limit theorem. Sharp upper and lower bounds for the gaps between the Robin and Neumann eigenvalues are derived, showing in particular that these are unbounded. Further, it is shown that except for a systematic double multiplicity, there are no multiplicities in the spectrum as soon as the Robin parameter is positive, unlike the Neumann case which is highly degenerate. Finally, the limiting spacing distribution of the desymmetrized spectrum is proved to be the delta function at the origin.

Original languageEnglish
Pages (from-to)121-137
Number of pages17
JournalAnnales Mathematiques du Quebec
Issue number1
StatePublished - Apr 2022


  • Hemisphere
  • Laplacian
  • Level spacing distribution
  • Robin boundary conditions
  • Robin–Neumann gaps


Dive into the research topics of 'On the Robin spectrum for the hemisphere'. Together they form a unique fingerprint.

Cite this